Alert archive / Michigan / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 49, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 16, 2024, 3:08 AM EDT for Macomb County, Saint Clair County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2024, 3:08 AM EDT (07:08 UTC)
- Expired
- Jul 16, 2024, 4:10 AM EDT
- In force
- 62 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Macomb County, MI, Saint Clair County, MI
The radar
The Detroit radar (KDTX), 57 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 12:35 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1343 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:49 AM EDT, 1 hour 19 minutes earlier. Its key messages:
- * A strong line of thunderstorms will cross SE MI around and after midnight tonight. Scattered damaging wind gusts will be possible mainly south of I-69. * Heavy rainfall is likely with these storms potentially leading to areas of flooding particularly in urban areas. A Flood Watch is in effect for the M-59 and I-94 counties. * A slow moving cold front keeps scattered showers and non-severe thunderstorms in the forecast for Tuesday. A few afternoon showers also possible Wednesday afternoon as a cooler airmass settles in. * High pressure brings cooler and less humid weather into the region for the late week period.
Area forecast discussion, Jul 16, 1:49 AM EDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 149 AM EDT Tue Jul 16 2024 .KEY MESSAGES... * A strong line of thunderstorms will cross SE MI around and after midnight tonight. Scattered damaging wind gusts will be possible mainly south of I-69. * Heavy rainfall is likely with these storms potentially leading to areas of flooding particularly in urban areas. A Flood Watch is in effect for the M-59 and I-94 counties. * A slow moving cold front keeps scattered showers and non-severe thunderstorms in the forecast for Tuesday. A few afternoon showers also possible Wednesday afternoon as a cooler airmass settles in. * High pressure brings cooler and less humid weather into the region for the late week period. && .AVIATION... MCV rolling across southern MI at press time which will impact locations south of PTK. Lot of lightning to accompany the storms with wind gusts around 35 knots possibly. Subsidence behind the MCV should help scour out clouds pretty efficiently as it did yesterday with VFR conditions for the bulk of the day after this system passes. The strongest storms should be east of DTW/DET around 08Z but some lingering showers may persist a couple more hours. Westerly winds will turn NW tonight as a cold front drops NW to SE through the region later this evening into the overnight. This could require a couple hours of SH or TS but we'll look more into that in the coming forecasts. For DTW/D21 Convection...A weakening MCV will roll across the airspace over the next 2 hours from about 06-08Z tonight. Strong wind gusts are the primary hazard along with ample lightning. Some small hail cannot be rules out but has not been reported thus far upstream. Showers will linger toward 12Z with rapid improvements expected as subsidence behind the system scours out the clouds. DTW THRESHOLD PROBABILITIES... * High for thunderstorms 06-08Z tonight. * Medium for ceilings aob 5,000 early tomorrow morning. && .PREV DISCUSSION... Issued at 308 PM EDT Mon Jul 15 2024 DISCUSSION... Active subsidence in the wake of this morning's MCV has led to mostly sunny-partly cloudy skies this afternoon supporting a respectable temperature rebound back into the mid 80s for most areas as well as a few upper 80s. For the rest of the evening, muggy but dry conditions hold before another round of thunderstorms arrives overnight. A shortwave trough digging into the northern Plains helps spur the development of convection along the stalled cold frontal boundary currently draped over the upper Midwest. This convection will quickly grow upscale into a mature MCS by the time it reaches the western Great Lakes/northern Ohio Valley late this evening/early tonight. Arrival timing for SE MI will be around and after midnight falling within the diurnal instability minima. That said, CAMs still suggest several hundred to around 1300 J/kg of SBCAPE will be available over the area, focused south of I-69, which should be more than sufficient to maintain this line all the way through the CWA (albeit with a gradual weakening trend). Storm mode favors damaging wind gusts as the primary severe threat with best potential south of I-69 given favored track of the line over northern IN/southern lower MI and forecast soundings showing around 1000 J/kg of DCAPE locally; currently these areas are highlighted by a Slight Risk from SPC. In addition to the aforementioned severe threats, heavy rain and flooding will be a hazard with these storms. Humid airmass currently in place will be reinforced by a nocturnal southwest LLJ feeding moisture into southern lower MI pushing PW values near 2". While the progressive nature of the line should help to reduce residence time over any single location, given the magnitude of moisture within this airmass, warm cloud layers between 13-15kft, and wet recent pattern including this morning with areas along/just north of M-59 picking up a quick 1-4 inches of rain, have opted to issue a Flood Watch for the M-59 and I-94 counties- mainly for urban flooding potential. Parent cold front still looking to stall out over the southern half of the area (roughly south of a Sandusky-Flint line) Tuesday. This becomes the focal point for renewed scattered shower and non-severe storm chances through the early evening with diurnal instability climbs back near 1000 J/kg. Front is eventually forced east of the region by late Tuesday evening as the upper trough drops into the northern Great Lakes. Said trough slides across the central Great Lakes mid to late week bringing with it a much cooler, drier airmass. 850mb temps drop to 5-8C (down from 15-17C) and surface dewpoints fall back into the 60s and eventually 50s late week. Can't rule out a couple (thunder)showers Wednesday afternoon-early evening as CAA aloft modestly steepens lapse rates and a secondary cold front sweeps through. Surface high pressure builds in by Thursday before drifting overhead through Saturday supporting sunnier, pleasant conditions to close out the week. MARINE... Benign marine conditions are expected for the remaining daylight hours before a line of strong to possibly severe thunderstorms impacts areas south of Saginaw Bay after midnight tonight (04z). The system will be well-defined before reaching the area but may weaken some given the overnight timing. This is not a guarantee given the warm and unstable airmass that is in place, so boaters should be prepared for wind gusts to 50 knots, large hail to an inch, and heavy rainfall with rates up to an inch per hour through at least daybreak Tuesday. The thunderstorm complex exits the area by 12z or so, although storm-scale pressure perturbations may produce gusty winds up to 30 knots (as seen with the MCS this morning) and elevated wave heights even after precipitation ends. A short-fused Small Craft Advisory is possible Tuesday morning. Chances for showers and storms then continue through Tuesday evening as a cold front slowly drifts across the area, eventually veering winds to the NW. Cooler and showery conditions expected Wednesday as an upper low approaches the Great Lakes which will govern conditions through the mid week period. HYDROLOGY... Another round of thunderstorms are set to arrive tonight, around and after midnight. Humid airmass remains in place and is likely further reinforced ahead of this line of storms. As a result heavy rainfall is expected with these storms with rainfall rates in excess of 1 inch per hour. While the progressive nature of the line should help limit residence time over any one location, this humid airmass combined with the recent wet pattern (including the 1-4 inches that fell this morning near M-59) offers the potential for flood concerns mainly across the urban footprints as a quick 1-2" of rainfall is possible. As a result, a Flood Watch has been issued for the M-59 and I-94 counties tonight. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...Flood Watch until 8 AM EDT this morning for MIZ068>070-075-076. Lake Huron...None. Lake St Clair...None. Michigan waters of Lake Erie...None. && AVIATION.....DRK DISCUSSION...KDK MARINE.......MV HYDROLOGY....KDK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Jul 15, 3:21 PM EDT, 11 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 321 PM EDT Mon Jul 15 2024 MIZ047>049-053>055-060>063-082-083-161930- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Lenawee-Monroe- 321 PM EDT Mon Jul 15 2024 This hazardous weather outlook is for southeast Michigan. .DAY ONE...This Afternoon and Tonight There is a Slight Risk of severe thunderstorms along and south of I-69 tonight. Marginal risk for areas to the north. Damaging wind gusts to 60 mph will be the primary severe hazard with heavy rain and localized flooding also possible. Storm motion will be west to east at roughly 45 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for scattered non-severe thunderstorms Tuesday afternoon-evening as a cold front slowly crosses the area. .SPOTTER INFORMATION STATEMENT... Dispatchers please notify your emergency managers immediately. Spotter activation may be needed tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-161930- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 321 PM EDT Mon Jul 15 2024 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight There is a Marginal Risk of severe thunderstorms across Lake Huron with a Slight Risk of severe storms south of Port Huron tonight. Damaging wind gusts to 50 knots will be possible with these storms. Storm motion will be west to east at roughly 40 knots. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for scattered non-severe thunderstorms mainly south of Alabaster Tuesday afternoon-evening as a cold front slowly crosses the area. .SPOTTER INFORMATION STATEMENT... Dispatchers please notify your emergency managers immediately. Spotter activation may be needed tonight. MIZ068>070-075-076-161930- Livingston-Oakland-Macomb-Washtenaw-Wayne- 321 PM EDT Mon Jul 15 2024 This hazardous weather outlook is for southeast Michigan. .DAY ONE...This Afternoon and Tonight There is a Slight Risk of severe thunderstorms tonight. Damaging wind gusts to 60 mph will be the primary severe hazard. Storm motion will be west to east at roughly 45 mph. A Flood Watch is also in effect tonight due to the potential for heavy rain and flooding from these storms particularly in urban areas and those near M-59 that saw up to 4 inches of rain this morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for scattered non-severe thunderstorms Tuesday afternoon-evening as a cold front slowly crosses the area. .SPOTTER INFORMATION STATEMENT... Dispatchers please notify your emergency managers immediately. Spotter activation may be needed tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. KDK
In the hours before
Special weather statement, Jul 16, 1:03 AM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
103 AM EDT Tue Jul 16 2024
MIZ075-082-160600-
Lenawee MI-Washtenaw MI-
103 AM EDT Tue Jul 16 2024
...STRONG THUNDERSTORMS WILL IMPACT LENAWEE AND WASHTENAW COUNTIES
THROUGH 200 AM EDT...
At 100 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Jackson to near Cement City to near Clayton.
Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ann Arbor, Adrian, Ypsilanti, Saline, Tecumseh, Milan, Chelsea,
Dexter, Blissfield, Hudson, Morenci, Manchester, Salem, Onsted,
Deerfield, Addison, Britton, Cement City, Clayton, and Dixboro.
This includes the following highways...
I-94 between mile markers 155 and 187.
M-14 between mile markers 1 and 15.
US-23 between mile markers 26 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
southeastern Michigan.
&&
LAT...LON 4207 8436 4207 8413 4242 8413 4243 8356
4209 8354 4208 8377 4172 8377 4171 8436
TIME...MOT...LOC 0500Z 257DEG 34KT 4226 8441 4208 8428 4189 8416
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AASpecial weather statement, Jul 16, 2:25 AM EDT, 43 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
225 AM EDT Tue Jul 16 2024
MIZ068-160715-
Livingston MI-
225 AM EDT Tue Jul 16 2024
...STRONG THUNDERSTORMS WILL IMPACT LIVINGSTON COUNTY THROUGH 315 AM
EDT...
At 225 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stockbridge to Pinckney to near Whitmore
Lake. Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hartland, Howell, Brighton, Fowlerville, Pinckney, Hamburg, South
Lyon, Cohoctah, Oak Grove, Gregory, Whitmore Lake, Plainfield,
Unadilla, Island Lake State Recreation Area, Conway Township,
Pinckney State Recreation Area, Parkers Corners, Lakeland, Chilson,
and Hell.
This includes the following highways...
I-96 between mile markers 125 and 152.
US-23 between mile markers 53 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
southeastern Michigan.
&&
LAT...LON 4278 8369 4243 8366 4243 8367 4242 8414
4277 8416
TIME...MOT...LOC 0625Z 230DEG 31KT 4250 8416 4243 8395 4235 8377
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KGKSpecial weather statement, Jul 16, 2:25 AM EDT, 43 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
225 AM EDT Tue Jul 16 2024
MIZ076-160730-
Wayne MI-
225 AM EDT Tue Jul 16 2024
...A STRONG THUNDERSTORM WILL IMPACT WAYNE COUNTY THROUGH 330 AM
EDT...
At 225 AM EDT, Doppler radar was tracking a strong thunderstorm over
Belleville, or 7 miles southwest of Romulus, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Livonia, Southfield, Taylor, Novi, Romulus, Flat Rock, Grosse Pointe,
Downtown Detroit, Canton, Detroit, Dearborn, Wyandotte, Trenton,
Grosse Ile, Northville, Belleville, Greenfield Village, Belle Isle,
Westland, and Farmington Hills.
This includes the following highways...
I-75 between mile markers 27 and 58.
I-275 between mile markers 8 and 29.
I-94 between mile markers 188 and 225.
I-96 between mile markers 168 and 192.
M-10 between mile markers 1 and 12.
M-14 between mile markers 16 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
southeastern Michigan.
&&
LAT...LON 4236 8289 4232 8306 4229 8309 4224 8313
4209 8314 4209 8316 4212 8318 4211 8319
4208 8318 4208 8317 4207 8319 4203 8319
4207 8326 4207 8327 4209 8329 4209 8354
4244 8355 4245 8285
TIME...MOT...LOC 0625Z 251DEG 38KT 4216 8350
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AAThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:03 AM EDT | Special Weather Statement | DTX | Lenawee, Washtenaw | 57 min |
| Jul 16, 1:24 AM EDT | Severe Thunderstorm Warning | DTX | Livingston, Washtenaw | 32 min |
| Jul 16, 2:14 AM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 43 min |
| Jul 16, 2:25 AM EDT | Special Weather Statement | DTX | Livingston | 50 min |
| Jul 16, 2:25 AM EDT | Special Weather Statement | DTX | Wayne | 65 min |
| Jul 16, 2:32 AM EDT | Severe Thunderstorm Warning | DTX | Livingston | 23 min |
| Jul 16, 2:40 AM EDT | Severe Thunderstorm Warning | DTX | Wayne | 43 min |
| Jul 16, 2:48 AM EDT | Severe Thunderstorm Warning | DTX | Oakland | 57 min |
| Jul 16, 2:49 AM EDT | Special Marine Warning | DTX | 86 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.